Arizona, 2006

High Wind in Arizona, May 27, 2006

May 27, 2006 · NWS FGZ · 2 events in 2 counties and zones

A late season cold front moved into the Great Basin during the day bringing windy conditions across northern Arizona. The highest winds were reported in the Eastern Mogollon Rim and the White Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A late season cold front moved into the Great Basin during the day bringing windy conditions across northern Arizona. The highest winds were reported in the Eastern Mogollon Rim and the White Mountains. National Forest Service lookout towers reported sustained winds between 45 and 55 MPH with gusts between 80 and 90 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 27, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, May 27, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT MAY 27 2006

.SYNOPSIS...MAINLY DRY AND WINDY CONDITIONS WILL CONTINUE ACROSS
NORTHERN ARIZONA INTO THIS EVENING...AND AGAIN ON SUNDAY AS A STRONG
LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT BASIN. THIS SYSTEM WILL
ALSO PRODUCE A SIGNIFICANT COOLING TREND INTO SUNDAY. CONDITIONS
WILL SLOWLY IMPROVE NEXT WEEK...WITH TEMPERATURES REACHING ABOVE
NORMAL READINGS BY NEXT WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...A SHARP LATE-SEASON COLD FRONT WILL MOVE TOWARD
NORTHERN ARIZONA TONIGHT. VERY WINDY CONDITIONS AHEAD OF THE FRONT
WILL PERSIST WELL INTO THE EVENING...WITH GUSTS IN THE 30-35 MPH
RANGE LASTING PAST MIDNIGHT EAST OF FLAGSTAFF. COLD FRONTAL PASSAGE
DOES NOT OCCUR UNTIL EARLY SUNDAY MORNING...SO WINDY CONDITIONS WILL
AGAIN EXIST EAST OF FLAGSTAFF SUNDAY. TEMPERATURES BEHIND THE FRONT
SUNDAY AND MONDAY WILL DROP SOME 5-10 DEGREES BELOW NORMAL. DESPITE
THE STRENGTH OF THIS SYSTEM...THE AIRMASS IS STILL QUITE DRY AND
STABLE. THERE IS A VERY SLIGHT CHANCE OF SHOWERS NEAR THE UTAH
BORDER TONIGHT CLOSER TO THE COLDER AIR ALOFT. SOME CLOUDINESS MAY
ALSO DEVELOP ALONG THE FRONTOGENETICAL BAND OVER THE RIM TONIGHT AND
EARLY SUNDAY...BUT SHOULD NOT DEVELOP ANY PRECIPITATION. COOL
CYCLONIC FLOW WILL PERSIST INTO MID-WEEK...THEN STRONG RIDGING WILL
DEVELOP WITH A CHANCE OF CONVECTION LATE IN THE PERIOD. MODELS STILL
NOT SURE OF THE HIGH POSITION LATER IN THE WEEK...SO JUST 10-20 POPS
NOW FOR DAYS SIX AND SEVEN IS THE WAY TO GO. EITHER WAY...WE WILL BE
GETTING ALMOST HOT LATE NEXT WEEK...WITH SOME OF THE WARMEST TEMPS
THIS YEAR. PETERSON.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT STRONG SOUTHWEST WINDS TO
PERSIST ACROSS THE ENTIRE FORECAST INTO THE EVENING HOURS. SUSTAINED
WINDS WILL REACH 20 TO 30 KTS WITH GUSTS TO 40 KTS. BLOWING DUST
WILL OCCASIONALLY REDUCE SURFACE VISIBILITIES IN AREAS OF SPARSE
VEGETATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 8 PM MST TONIGHT AZ FWX ZONES
104>109-112>118-137-138-140.

WIND ADVISORY UNTIL 8 PM MST TONIGHT ARIZONA PUBLIC ZONES
004>009-012>018-037-038-040.

RED FLAG WARNING FROM 8 AM UNTIL 8 PM MST SUNDAY AZ FWX ZONES
109>117-139-140.

&&
Hazardous weather outlook, May 27, 7:10 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 AM MST SAT MAY 27 2006

AZZ004>018-037>040-280700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
710 AM MST SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT BASIN TODAY
BRINGING STRONG AND GUSTY SOUTHWEST WINDS ALONG WITH LOW RELATIVE
HUMIDITIES TO NORTHERN ARIZONA. WINDS WILL BEGIN EARLIEST NORTH AND
WEST OF FLAGSTAFF THIS MORNING...AND SPREAD SOUTH AND EASTWARD. LOOK
FOR SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS AROUND 30 MPH JUST
AFTER SUNRISE...INCREASING TO 15 TO 30 MPH WITH GUSTS NEAR 45 MPH
LATER THIS MORNING. THE STRONG WINDS ARE EXPECTED TO CONTINUE UNTIL
AROUND 800 PM MST BEFORE DECREASING THIS EVENING. AREAS OF BLOWING
DUST WILL ALSO BE POSSIBLE IN THE VALLEYS OF NORTHEASTERN ARIZONA.
THERE IS A WIND ADVISORY AND RED FLAG WARNING IN EFFECT FROM 800 AM
MST THIS MORNING THROUGH 800 PM MST THIS EVENING.

FOR MORE DETAILS ON EACH OF THESE PRODUCTS SEE PHXNPWFGZ AND
PHXRFWFGZ RESPECTIVELY OR LISTEN TO NOAA WEATHER RADIO OR LOCAL
RADIO OR T.V. STATIONS . ON THE WEB...GO TO WWW.WRH.NOAA.GOV/FGZ AND
CLICK ON TEXT PRODUCTS ON THE BLUE MENU BAR ON THE LEFT HAND
SIDE...THEN ENTER THE LAST 6 LETTER PRODUCT IDENTIFIER...EXAMPLE.
NPWFGZ.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE WIND AND DRY CONDITIONS CAN BE EXPECTED ON SUNDAY...FOR AREAS
NORTH AND EAST OF THE MOGOLLON RIM...AS THE SLOW MOVING UPPER LEVEL
WEATHER SYSTEM MOVES EAST THROUGH UTAH. EXPECT SOUTHWEST WINDS TO
INCREASE SUNDAY MORNING INTO SUNDAY AFTERNOON WITH WINDS FROM 15 TO
25 MPH WITH GUSTS AROUND 40 MPH. FOR THIS REASON A FIRE WEATHER
WATCH HAS BEEN ISSUED.

FOR MORE DETAILS ON THIS WEATHER PRODUCT...WITH PRODUCT
I.D.PHXRFWFGZ GO ON THE WEB...TO WWW.WRH.NOAA.GOV/FGZ AND CLICK ON
TEXT PRODUCTS ON THE BLUE MENU BAR ON THE LEFT HAND SIDE...THEN
ENTER THE LAST 6 LETTER PRODUCT IDENTIFIER...EXAMPLE. RFWFGZ.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, White Mountains

When
May 27, 4:00 PM MST to 8:00 PM MST
Where
White Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
PARK/FOREST SERVICE
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

High Wind, Eastern Mogollon Rim

When
May 27, 4:00 PM MST to 8:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
PARK/FOREST SERVICE
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512839, 5512840.